Pennsylvania, 2013

Hail and Damaging Wind in Pennsylvania, September 2, 2013

September 2, 2013 · NWS CTP · 10 events in 6 counties and zones

A cold front pushing eastward from southern Ontario and western Lake Erie triggered scattered severe thunderstorms across central Pennsylvania during the mid-afternoon and early evening. The convective environment was characterized by cool air aloft associated with a shortwave trough and marginal deep-layer mean winds and shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front pushing eastward from southern Ontario and western Lake Erie triggered scattered severe thunderstorms across central Pennsylvania during the mid-afternoon and early evening. The convective environment was characterized by cool air aloft associated with a shortwave trough and marginal deep-layer mean winds and shear. Despite the marginal mid-level flow/shear, daytime heating promoted steep lapse rates and ample instability which lead to several reports of large hail and isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 2, 10:55 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 2, 10:55 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 AM EDT MON SEP 2 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY AND
TONIGHT...FOLLOWED BY A PERIOD OF COOLER AND DRIER WEATHER FOR MID
WEEK AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE NORTHERN PLAINS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SFC COLD FRONT WAS DRIFTING ACROSS LAKE ERIE THIS MIDDAY HOUR...WITH
A WEAK LAKE BREEZE BEGINNING TO DEVELOP AHEAD OF IT ALONG THE I-90
CORRIDOR.

THIS PAIR OF WEATHER FEATURES WILL CREATE ONE OR TWO BROKEN LINES OF
TSRA THIS AFTERNOON...THAT WILL MOVE OVER THE NW MTNS BETWEEN
19-22Z.

BREAKS DEVELOPING IN THE EARLIER...EXTENSIVE MID CLOUD DECK  ACROSS
THE CENTRAL MTNS AND SUSQ REGION WILL LEAD TO POCKETS OF ENHANCED
INSTABILITY CAUSING THE CHC FOR SHRA/TSRA TO RAMP UP DURING THE
AFTERNOON HOURS AS THE COLD FRONT GRINDS ITS WAY SOUTHEAST INTO THE
CWA.

ALTHOUGH AN ISOLATED SEVERE WIND/HAIL THREAT IS PRESENT TODAY...THE
MAIN CONCERN WILL ONCE AGAIN BE THE POTENTIAL FOR LOCALIZED VERY
HEAVY RAINFALL...GIVEN THE VERY WARM/JUICY AIRMASS ACROSS THE FCST
AREA WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND PWATS OF
1.5-1.75 INCHES.

THE BULK OF THE FCST AREA HAS 3 HR FLASH FLOOD GUIDANCE VALUES OF
3.5 INCHES OR HIGHER...THOUGH A FEW BANDS OF VERY HEAVY RAIN OVER
THE PAST SEVERAL DAYS HAVE REDUCED THIS SAME GUIDANCE TO AROUND
1.5 INCHES. THE LOWEST VALUES ARE CURRENTLY ACROSS THE NCENT MTNS
/NORTH OF KIPT/...THOUGH THE NW MTNS AND LAUREL HIGHLANDS ARE
TRAILING NOT TOO FAR BEHIND.  THE THREAT FOR FLOODING IS NOT HIGH...
OR WIDESPREAD-ENOUGH TO POST A FLOOD WATCH AT THIS POINT...THOUGH
LATEST SHORT RANGE/HI RES GUIDANCE  SUGGEST THAT THE BEST LLVL
MOISTURE CONVERGENCE AND LARGE SCALE LIFT /BENEATH THE RIGHT
ENTRANCE REGION OF AN UPPER JET SLIDING EAST FROM THE GLAKES/ WILL
BE ACROSS THE NCENT MTNS LATER TODAY AND TONIGHT.

POPS WILL BE GENERALLY IN THE 50-70 PERCENT RANGE...EXCEPT FOR
THE NEXT ONE-THREE HRS WHERE RADAR TRENDS WITH SPOTTY SHRA/TSRA WILL
BE USED AS THE BASIS FOR POPS.

ENJOY THE HOLIDAY...AND KEEP AN EYE ON THE SKY AND/OR RADAR TO STAY
SAFE FROM STORMS. LIGHTNING CAN STRIKE MANY MILES AWAY FROM WHERE IT
IS RAINING. PLAY IT SAFE...AND MOVE INDOORS WHEN THUNDERSTORMS
APPROACH YOUR LOCATION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TROUGH ALOFT IS ALMOST CUT OFF /SAY THAT THREE TIMES FAST/.
HOWEVER...IT SHOULD STAY AN OPEN WAVE FOR THE MOST PART AND NOT
TILT NEGATIVELY. THUS...THE PASSAGE OF THE TROUGH AXIS WILL
PROBABLY NOT HAPPEN UNTIL TUESDAY DURING THE DAY. THE FIRST PUSH OF
COOLER...SOMEWHAT DRY AIR WILL HAPPEN TONIGHT...BUT THE REST OF IT
DOES NOT ARRIVE UNTIL TUESDAY. WILL CARRY POPS INTO THE EVENING...BUT
MAKE THE FORECAST DRIER FOR THE REST OF THE NIGHT.
CONFIDENCE REMAINS LOW IN THE DETAILS OF THE POP/WX FORECAST
TIMING AND PLACEMENT DUE TO THE CONVECTIVE NATURE OF THE
PRECIPITATION. TUES A.M. LOWS WILL STILL BE MILD IN THE SERN HALF
OF THE AREA...HOLDING ABOVE 60F. BUT THE COOLER AIR AND LOWERED 8H
TEMPS SHOULD ALLOW THE NWRN COS TO GET /WELL/ INTO THE 50S.

SUNSHINE AND TROUGH AXIS OVERHEAD ON TUESDAY ARE A COMBINATION
WHICH COULD PRODUCE ADDITIONAL SHOWERS/STORMS. CANNOT TAKE POPS
OUT TOTALLY SINCE MANY MDLS GENERATE SOME CONVECTION DURING THE
DAY. MAXES WILL BE VERY CLOSE TO NORMAL IN THE NW...BUT STILL A
FEW DEGS ABOVE NORMAL SE. DEWPOINTS DO GET INTO THE 50S AREA WIDE
BY THE MIDDLE OF THE AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BEYOND TUESDAY...THE MODELS BEGIN TO DIVERGE. THE EC...THE NAM AND
THE CANADIAN ARE IN GOOD AGREEMENT. MODELS SHOW PERSISTENT UPPER
RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH
ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE
CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE
SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT
WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER
TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...LATE
NEXT WEEK.

THIS WILL BE BEHIND A MOISTURE- STARVED COLD FRONT THAT SHOULD
REINFORCE THE FALL-LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR
TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU
THE END NEXT WEEK. NEXT WEEKEND WILL SEE THE PROPAGATION OF
ANOTHER SHORT WAVE TROUGH AT 500 MB...AND ASSOCIATED POSITIVELY
TILTED TROUGH AT 850MB. THIS SHOULD ALLOW FOR A CHANCE FOR SHOWERS
ALONG THE NORTHERN BORDER HOWEVER GIVEN THE QUESTIONABLE AMOUNT OF
MOISTURE AVAILABLE AND MODEL VARIABILITY HAVE KEPT POPS TO A
MINIMUM.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
AN UPPER LVL DISTURBANCE COMBINED WITH A SFC COLD FRONT /AND
PRE-FRONTAL...LAKE BREEZE TROUGH/ PUSHING ACROSS LAKE ERIE AND INTO
FAR NWRN PENN EARLY THIS AFTERNOON WILL BE RESPONSIBLE FOR A FEW
BANDS OF SLOW MOVING...POTENTIALLY HEAVY RAIN PRODUCING SHOWERS AND
TSRA INTO THIS EVENING.

SKIES AND VSBYS WILL BE MAINLY VFR THIS AFTERNOON/EVENING.
HOWEVER...LOW LVL MOISTURE ASCENDING THE WRN MTNS AND LAURELS ON THE
WEST/SWRLY FLOW IS SUPPORTING SOME LINGERING MVFR CIGS.

THE COLD FRONT WILL BRING ISOLD LATE AFTERNOON/EVENING TSRA IMPACTS
TO THE AREA.

OUTLOOK...
TUE...AM LOW CIGS/FOG POSS...ESP BFD.
WED...AM FOG PSBL WEST AND CNTRL.
THU-FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...CERU/STEINBUGL
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Sep 2, 12:18 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT MON SEP 2 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-031730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
118 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE ISOLATED LARGE
HAIL...AND DAMAGING STRAIGHT LINE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ064>066-031730-
ADAMS-YORK-LANCASTER-
118 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT AHEAD OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

The radar

The Buffalo radar (KBUF), 114 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McKean

When
September 2, 1:15 PM EST
Where
McKean County, 1.54 mi W of Degolia
Measured
1 in hail
Reported by
Social Media
Coordinates
41.920, -78.700

Quarter-sized hail (1 inch diameter) was reported southwest of Bradford.

Hail, McKean

When
September 2, 1:33 PM EST
Where
McKean County, 0.51 mi E of Lewis Run
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.870, -78.660

Ping-pong ball size hail (1.5 inch diameter) was reported in Lewis Run.

Hail, McKean

When
September 2, 1:40 PM EST
Where
McKean County, 0.69 mi S of Davis
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -78.600

Quarter size hail (1 inch diameter) was reported in Gifford.

Hail, McKean

When
September 2, 1:53 PM EST
Where
McKean County, 0.86 mi SE of Ormsby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.810, -78.540

Quarter size hail (1 inch diameter) was reported in Ormsby.

Hail, McKean

When
September 2, 2:30 PM EST
Where
McKean County, 3.68 mi W of Gardeau
Measured
1.5 in hail
Reported by
Public
Coordinates
41.630, -78.300

Ping-pong ball size hail (1.5 inch diameter) was reported near Norwich/Gardeau.

Hail, Potter

When
September 2, 2:45 PM EST
Where
Potter County, 2.08 mi NW of Austin
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
41.650, -78.130

Golf-ball size hail (1.75 inch diameter) was reported near Austin.

Hail, Cumberland

When
September 2, 4:43 PM EST
Where
Cumberland County, 1.06 mi W of Carlisle
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.200, -77.200

Golf-ball size hail (1.75 inch diameter) was reported near Carlisle.

Thunderstorm Wind, Lebanon

When
September 2, 5:39 PM EST
Where
Lebanon County, 1.74 mi NW of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.320, -76.600

Thunderstorm winds estimated near 60 mph knocked down trees in North Londonderry Township.

Hail, Cambria

When
September 2, 6:00 PM EST
Where
Cambria County, Barnesboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.670, -78.780

Nickel size hail (0.88 inch diameter) was reported in Northern Cambria.

Hail, Lancaster

When
September 2, 6:57 PM EST
Where
Lancaster County, 1.48 mi NNW of New Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -76.090

Quarter size hail (1 inch diameter) was reported near New Holland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467185, 467186, 467187, 467188, 467189, 467190, 467191, 467194, 467192, 467193.